October 2, 2022

Can ibuprofen and paracetamol be taken at the same time and what is the difference between painkillers?

If you are in pain, sometimes paracetamol alone is not enough.

Headaches, fevers, and body aches can all make us reach for the medicine cabinet, so it’s important to understand if you can mix different types of pain relief.

1

Credit: Getty – Contributor

Can ibuprofen and paracetamol be taken together?

If you are 16 or over, NHS advice is that it is perfectly safe to take paracetamol and ibuprofen together.

You can choose to take both tablets at the same time or apart. For example, you can spread out your four hour doses two hours apart.

There are also over-the-counter medications that combine paracetamol and ibuprofen, so you don’t need a packet of both.

However, the health department says you should think carefully about whether you really need both.

If you continue to self-medicate using both after three days, it may be worth going to your GP.

Both drugs can be taken with alcohol, although it’s not a good idea to drink if you’re not feeling well.

What is the difference between ibuprofen and paracetamol?

The main difference between the two drugs is that ibuprofen has anti-inflammatory effects, unlike paracetamol.

Both drugs can be taken every four hours and used to relieve pain and control fever.

However, ibuprofen is more effective at relieving inflammation, making it a nonsteroidal anti-inflammatory drug (NSAID).

Inflammation occurs for a variety of reasons: it can be a sign of infection or it is the body’s response to damage.

It could be taken to relieve arthritis, menstrual pain, back pain or toothache. The medicine can also relieve swelling caused by sprains and strains – although the NHS advises trying to wait at least 48 hours to avoid slowing the healing process.

The other main difference is that ibuprofen should never be taken on an empty stomach, as it can irritate the mucous membrane and cause ulcers or bleeding.

Ibuprofen is most effective when taken with or immediately after food.

Paracetamol does not need to be taken after meals and can generally be taken safely with other medications.

When should you not take ibuprofen and paracetamol together?

You should not give a child ibuprofen and paracetamol together.

Instead, the NHS advises that, if one doesn’t seem to help, you switch to the other painkiller when their next dose is due.

Who should not take either painkiller?

Ibuprofen and paracetamol are also broken down differently by the body.

Some people cannot take ibuprofen, including those who:

  • Having had an allergic reaction to ibuprofen or any other medicine in the past
  • Have had allergic symptoms such as wheezing, runny nose, or skin reactions after taking aspirin or another NSAID.
  • Trying to get pregnant or are already pregnant
  • Have high blood pressure that is not under control

Before taking ibuprofen you should also tell your doctor or pharmacist if you have:

  • Had bleeding in the stomach, a stomach ulcer or a hole (perforation) in the stomach
  • A health condition that means you have an increased risk of bleeding
  • Liver problems, such as liver fibrosis, cirrhosis, or liver failure
  • Heart disease or severe heart failure
  • Renal failure
  • Crohn’s disease or ulcerative colitis
  • Chicken pox or shingles – taking ibuprofen may increase the risk of certain infections and skin reactions

People over 65 are also at greater risk of stomach ulcers if they take ibuprofen, so it may not be advisable to do so if they have a chronic condition.

Pregnant women should avoid taking ibuprofen when they can and are usually advised to take paracetamol instead.

However, paracetamol should also be used with caution.

A 2018 study from the University of Edinburgh found that painkillers, taken during pregnancy, could affect the fertility of future generations by reducing the number of cells in a fetus that become sperm-producing cells and eggs.

What are the side effects of paracetamol and ibuprofen?

Paracetamol rarely causes side effects when taken in the right doses, but the NHS says it can cause:

  • An allergic reaction that can cause a rash and swelling
  • Hot flushes, low blood pressure and rapid heartbeat – this can sometimes happen when paracetamol is given in hospital into a vein in your arm
  • Blood disorders, such as thrombocytopenia and leukopenia
  • Liver and kidney damage, if you take too much – this can be fatal in severe cases

Side effects of taking too much ibuprofen can include:

  • feel and be sick
  • stomach pain
  • feeling tired or sleepy
  • Black poo and blood in your vomit – a sign of bleeding in your stomach
  • ringing in your ears
  • Difficulty breathing or changes in your heartbeat

If you get these side effects and think they may be caused by paracetamol or ibuprofen, talk to your GP or pharmacist.

How long should you leave between taking paracetamol and ibuprofen?

For paracetamol, the usual dose for adults is one or two 500 mg tablets up to four times in 24 hours.

You should always leave four hours between doses.

For ibuprofen, the usual dose for adults is one or two 200 mg tablets three times a day.

In some cases, a doctor may prescribe a higher dose of up to 600 mg to be taken four times a day if needed.

If you take ibuprofen three times a day, leave at least six hours between doses.

However, if you take it four times a day, leave at least four hours between doses.

For those who have pain all the time, your doctor may recommend slow-release ibuprofen tablets or capsules.

It’s usual to take them once a day in the evening or twice a day, but leave a 10-12 hour gap between doses if you’re taking ibuprofen twice a day.

What happens if you take too much paracetamol and ibuprofen?

Taking too much ibuprofen or paracetamol can be dangerous – so don’t be tempted to double the dose if your pain is really bad.

If you know you’ve taken too much — or overdosed — you should call a doctor right away.

Do not drive yourself to A&E – have someone else drive you or call an ambulance.

Take the pill pack or the leaflet it contains with you and any remaining medicine.

How many days in a row can ibuprofen and paracetamol be taken?

If you are taking ibuprofen tablets, the NHS advises taking the lowest dose for the shortest duration.

For short-term pain like toothache or menstrual pain, you may only need to take it for a day or two.

Do not use it for more than 10 days unless you have told your doctor, and do not use ibuprofen gel, foam, or spray for more than two weeks without telling your doctor.

You may need to take ibuprofen longer if you have a long-term health condition, such as rheumatoid arthritis.

For those who need to take ibuprofen for more than six months, your doctor may prescribe medicine to protect your stomach from any side effects.

As for paracetamol, you should never take more than eight tablets in 24 hours.

If the symptoms that required the painkillers do not improve after three days, you should contact your GP or call NHS 111.